Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO

June 3, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2004, 6:26 PM MDT for Washington County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 6:26 PM MDT (00:26 UTC)
Expired
Jun 3, 2004, 7:00 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 129 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:05 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS55 KBOU 040026
SVRBOU
COC121-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
625 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL WASHINGTON COUNTY...OR ABOUT 22
  MILES SOUTH OF AKRON...MOVING EAST AT 15 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING
FOR NORTHEASTERN COLORADO.

HAIL UP TO TWO INCHES IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3982 10323 3976 10283 4005 10282 4005 10311

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 AM MDT, 15 hours 41 minutes earlier.

Area forecast discussion, Jun 3, 2:45 AM MDT, 15 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT THU JUN 03 2004

.SHORT TERM...RATHER WEAK CONVECTION SO FAR OVER THE MOUNTAINS WITH
PLENTY OF CLOUD COVER. OVER THE PLAINS THERE IS STILL LOTS OF SUN
AND 20 KT SOUTH WINDS MAINTAINING THE MOISTURE.  EXPECT EASTWARD
PROPAGATION OF CURRENT ACTIVITY...PARTICULARLY INTERACTIONS BETWEEN
OUTFLOWS AND BOUNDARY FROM ELIZABETH-WIGGINS AND NORTHWARD. CLOUD
COVER MAY KILL SEVERE THREAT ALONG I-25 CORRIDOR IF IT DOES NOT
HAPPEN SOON...BUT THERE IS A MUCH BETTER THREAT EAST OF THE
BOUNDARY. CAPES OF 1000-2000 J/KG ALONG WITH DECENT SHEAR WILL BE
CONDUCIVE TO TILTED STORMS FED BY GOOD LOW LEVEL CONVERGENCE. STILL
LOOKING LIKE THE CHEYENNE RIDGE WILL WIND UP BEING FAVORED AS MOST
INGREDIENTS LOOK A BIT BETTER UP THERE.

TOMORROW IT LOOKS LIKE THERE WILL BE DRYING ALONG THE FRONT RANGE
BUT STILL SOME MOISTURE OUT EAST. LESS AND WEAKER CONVECTION IN AND
NEAR THE MOUNTAINS...COULD STILL BE SOME DECENT STORMS OUT EAST IN
THE EVENING THOUGH SHEAR WILL BE LESS.

.LONG TERM DISCUSSION...A TYPICAL SUMMER WEATHER PATTERN WILL REMAIN
ENTRENCHED OVER THE REGION THROUGH THE FORECAST PERIOD.  WEAK UPPER
LEVEL RIDGING WILL KEEP WARM AIR ALOFT IN PLACE WHILE SURFACE
FEATURES BRING SUBTLE DIFFERENCES FROM DAY TO DAY.  SATURDAYS MAIN
FEATURE WILL BE A FRONTAL SURGE OUT OF THE NORTH WITH NORTHEASTERLY
WINDS MUCH OF THE DAY.  INITIALLY THE UPSLOPE WINDS WILL KEEP THE
AIRMASS MORE STABLE...BUT BY LATER SATURDAY AFTERNOON WE COULD SEE
ENOUGH MOISTURE POOLING AGAINST THE FOOTHILLS TO INITIATE SHOWERS
OFF OF THE HIGHER TERRAIN.  FOR SUNDAY AND MONDAY...TEMPERATURES
WILL GRADUALLY WARM WHILE THE LOW LEVEL MOISTURE LINGERS OVER
EASTERN COLORADO.  MONDAY WILL HAVE A BIT MORE DOWNSLOPING FLOW
ACROSS THE PLAINS AND WARM ENOUGH MID-LEVEL TEMPERATURES TO CAP
CONVECTION ON THE PLAINS.  BEYOND MONDAY...THE GFS CONTINUES
ADVERTISING A DEEPER TROUGH OVER THE WESTERN U.S. WHICH WILL PUT
COLORADO UNDER STRONGER SOUTHWESTERLY FLOW.  THIS MAY EVENTUALLY
FLUSH LOW LEVEL MOISTURE OUT OF THE STATE...BUT AT THE SAME TIME
WILL CAUSE LOW PRESSURE TO LINGER OVER THE EASTERN HALF OF THE
STATE.  FOR NOW...WILL STICK WITH A GENERALLY UNSETTLED WEATHER
PATTERN.  MONDAY AND TUESDAY ARE LIKELY TO BE THE WARMEST DAYS OF
THE FORECAST PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/DANKERS
Hazardous weather outlook, Jun 3, 11:13 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT THU JUN 03 2004

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT THU JUN 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN COLORADO THIS
AFTERNOON AND EVENING.  SOUTH WINDS WILL MAINTAIN ADEQUATE MOISTURE
AND HEATING WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE THIS
AFTERNOON.  THERE IS ENOUGH WIND SHEAR TO ENCOURAGE LARGE HAIL
DEVELOPMENT...AND AS STORMS MOVE ONTO THE PLAINS THIS EVENING
SUPERCELL STORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ARE POSSIBLE.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...SPREAD ACROSS THE
FRONT RANGE CITIES IN THE LATE AFTERNOON AND ACROSS THE PLAINS
DURING THE EVENING.  THE THREAT OF SEVERE STORMS APPEARS TO BE THE
GREATEST FROM LARIMER COUNTY ACROSS WELD COUNTY AND THEN TO THE EAST
AND SOUTHEAST THIS EVENING...THOUGH THERE IS SOME THREAT OF SEVERE
STORMS IN AREAS FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH EARLY NEXT WEEK.

ON FRIDAY...THE STRONGEST THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO
THE FAR EASTERN PLAINS...EAST OF A FORT MORGAN TO LIMON LINE.  THESE
THUNDERSTORMS MAY PRODUCE SEVERE WEATHER DUE TO SUFFICIENT MOISTURE
AND DAYTIME HEATING CAUSING AN UNSTABLE AIRMASS IN THE AFTERNOON.
DRIER AIR NEAR THE FOOTHILLS WILL LIMIT THE DEVELOPMENT OF
THUNDERSTORMS OVER THE I-25 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

GIMMESTAD/DANKERS

In the hours before

Local storm report, Jun 3, 5:12 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 WSW PAWNEE PASS       40.61N 103.53W
06/03/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

&&

JK
Special weather statement, Jun 3, 5:16 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT THU JUN 03 2004

COZ038-040>043-032346-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-
516 PM MDT THU JUN 03 2004

...TORNADO WATCH HAS BEEN CANCELLED FOR THE URBAN CORRIDOR AND
ADJACENT POINTS EAST...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE URBAN
CORRIDOR...INCLUDING THE DENVER AREA.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR FAR NORTHEAST
COLORADO...INCLUDING...

LOGAN...MORGAN...WASHINGTON...LINCOLN...ELBERT....AND EASTERN
PORTIONS OF ADAMS AND ARAPAHOE COUNTIES.  LARGE HAIL AND BRIEF
TORNADOES ARE STILL EXPECTED WITH THE STRONGER STORMS FURTHER EAST.

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:00 PM MDTSevere Thunderstorm WarningBOULincoln25 min
Jun 4, 3:53 PM MDTTornado WarningBOUWeld37 min
Jun 4, 4:35 PM MDTTornado WarningBOUWashington55 min
Jun 4, 5:34 PM MDTTornado WarningBOULogan, Washington56 min
Jun 4, 5:56 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.